Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 259, NWS Memphis, TN

July 23, 2014Pemiscot County, Missouri; Lake County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 23, 2014, 12:37 PM CDT for Pemiscot County, Missouri; Lake County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 12:37 PM CDT (17:37 UTC)
Expired
Jul 23, 2014, 1:15 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Pemiscot County, MO, Lake County, TN

The radar

The Paducah radar (KPAH), 103 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 5.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS54 KMEG 231737
SVRMEG
MOC155-TNC095-231815-
/O.NEW.KMEG.SV.W.0259.140723T1737Z-140723T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1237 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 115 PM CDT

* AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF HAYWARD...OR 6 MILES NORTHEAST OF PORTAGEVILLE...AND
  MOVING SOUTH AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAYTI...
  HAYWARD...STEWART...STANLEY AND SWIFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3647 8948 3646 8945 3619 8948 3618 8986
      3642 8975 3643 8973 3640 8968 3642 8960
      3635 8953 3638 8952 3642 8955 3646 8953
      3650 8954 3650 8949
TIME...MOT...LOC 1736Z 016DEG 21KT 3643 8963

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:10 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 23, 11:10 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 AM CDT WED JUL 23 2014

.DISCUSSION...

THE MIDSOUTH IS BETWEEN TWO SYSTEMS TODAY. THERE IS THE WEAK UPPER
LOW SITTING TO THE SOUTH NEAR NEW ORLEANS AND A COLD FRONT
APPROACHING FROM THE NORTH. THE WEAK UPPER LOW IS THROWING SOME
MOISTURE UP OVER NORTH MISSISSIPPI AND THIS SHOULD RESULT IN ISOLD-
SCT SHOWERS AND THUNDERSTORMS THIS AFTERNOON AS THE AIRMASS
CONTINUES TO DESTABILIZE. MEANWHILE TO THE NORTH...A COLD FRONT IS
PRESSING SOUTH. THIS FEATURE HAS KICKED OF AN AREA OF
THUNDERSTORMS NEAR THE CONFLUENCE OF THE OH/MS RIVERS. THESE
STORMS HAVE BEEN PROPAGATING SWWD THANKS TO THE DEEP NORTHEAST FLOW
ALOFT. THIS TREND WILL PROBABLY CONTINUE AND ADDITIONAL ACTIVITY
SHOULD DEVELOP ACROSS NORTHEAST ARKANSAS AND THE MO BOOTHEEL THIS
AFTERNOON...PER 13Z HRRR. UPPED POPS SLIGHTLY...TO 50 PERCENT
ACROSS MUCH OF THE NORTH WHILE DROPPING POPS BACK TO 20 PERCENT IN
THE MEMPHIS METRO AREA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
LATER THIS AFTERNOON...ESPECIALLY ACROSS NORTHEAST ARKANSAS AND
THE MO BOOTHEEL. DAMAGING WINDS WILL BE THE MAIN THREAT. UPDATE
ALREADY OUT.

SJM

&&

PREV DISCUSSION... /ISSUED 221 AM CDT WED JUL 23 2014/

AN UPPER LEVEL LOW LOCATED NEAR NEW ORLEANS WILL CONTINUE TO BRING
CHANCES FOR SHOWERS AND THUNDERSTORMS TO NORTHEAST MISSISSIPPI
TODAY. ALTHOUGH...THE SHOWERS AND THUNDERSTORMS HAVE DISSIPATED
OVER THE LAST COUPLE OF HOURS. EXPECT REDEVELOPMENT TO OCCUR BY
MID-MORNING WITH CHANCES INCREASING BY THE AFTERNOON HOURS. THE
SHOWERS AND THUNDERSTORMS MAY ALSO AFFECT PORTIONS OF WEST
TENNESSEE NEAR THE TENNESSEE RIVER.

MEANWHILE...A COLD FRONT WILL APPROACH THE MIDSOUTH TODAY. EXPECT
SOME SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AHEAD OF THE FRONT
TO AFFECT NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS
MORNING. CHANCES WILL INCREASE BY THIS AFTERNOON ACROSS THIS AREA
AND INTO NORTHWEST TENNESSEE AS THE FRONT PUSHES INTO THE AREA.
CAN/T RULE OUT A FEW STORMS BECOMING STRONG TO SEVERE THIS
AFTERNOON INTO THIS EVENING. DAMAGING WINDS AND/OR LARGE HAIL
WOULD BE THE MAIN THREATS FROM THESE STORMS. HIGHS WILL BE IN THE
UPPER 80S TO LOWER 90S.

THE COLD FRONT WILL CONTINUE TO PUSH THROUGH THE REST OF THE
MIDSOUTH TONIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SHIFT
SOUTH TO SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI BY THE LATE
EVENING AND OVERNIGHT HOURS.

THURSDAY INTO FRIDAY...PLEASANT WEATHER WILL OCCUR BEHIND THE
FRONT AS SFC HIGH PRESSURE BUILDS INTO THE AREA FROM THE OHIO
VALLEY BRINGING COOLER AND DRIER AIR INTO THE MIDSOUTH. HIGHS ON
THURSDAY WILL BE IN THE LOWER TO MID 80S. LOWS THURSDAY NIGHT WILL
BE IN THE UPPER 50S TO MID 60S. THE HIGH WILL QUICKLY SHIFT EAST
BY FRIDAY BUT EVEN THOUGH WARMER TEMPERATURES ARE EXPECTED ON
FRIDAY THE DRY AIR WILL REMAIN IN PLACE THUS NOT FEELING AS WARM.

HOT AND HUMID CONDITIONS WILL RETURN ON SATURDAY AND WILL CONTINUE
UNTIL ANOTHER COLD FRONT PUSHES THROUGH THE AREA SUNDAY INTO
SUNDAY NIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR
AHEAD OF THE FRONT.

BEAUTIFUL WEATHER WILL RETURN FOR THE BEGINNING AND MIDDLE PART OF
NEXT WEEK AS SFC HIGH PRESSURE SETTLES OVER THE REGION BEHIND THE
FRONT. HIGHS WILL BE IN THE LOWER TO MIDDLE 80S WITH LOWS LIKELY
IN THE UPPER 50S TO MID 60S.

KRM

&&

.AVIATION...12Z TAF CYCLE

MAINLY VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE FORECAST
PERIOD. PATCHY FOG WILL DISSIPATE EARLY THIS MORNING. A COLD FRONT
WILL MOVE ACROSS THE MIDSOUTH THIS EVENING ENHANCING RAIN CHANCES.
HOWEVER COVERAGE OF SHOWERS AND THUNDERSTORMS IS NOT EXPECTED TO
BE SIGNIFICANT. WILL INCLUDE VCSH OR VCTS AT JBR AND TUP AND JBR.
WILL MONITOR RADAR TRENDS AND AMEND MEM IF IT LOOKS LIKE SHOWERS
WILL IMPACT THE AREA. WINDS WILL BE SOUTHERLY FOR MOST OF THE
DAY...SHIFTING FROM THE NORTH OVERNIGHT.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 23, 3:21 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
321 AM CDT WED JUL 23 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
321 AM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MIDSOUTH THIS AFTERNOON INTO
TONIGHT. SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT.
SOME STORMS MAY BECOME STRONG TO POSSIBLY SEVERE. DAMAGING WINDS
AND LARGE HAIL WOULD BE THE MAIN THREAT FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:29 PM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot46 min
Jul 23, 2:11 PM CDTSevere Thunderstorm WarningMEGDunklin49 min
Jul 23, 2:31 PM CDTSevere Thunderstorm WarningMEGChester, McNairy44 min
Jul 23, 3:09 PM CDTFlash Flood WarningMEGChester, Hardeman, Henderson, Madison3 hr
Jul 23, 3:31 PM CDTSpecial Weather StatementMEGFayette29 min
Jul 23, 3:56 PM CDTSpecial Weather StatementMEGFayette49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.